Foglia EE, Ades A, Napolitano N, Leffelman J, Nadkarni V, Nishisaki A. Factors Associated with Adverse Events during Tracheal Intubation in the NICU. Neonatology. 2015;108(1):23-9. doi: 10.1159/000381252. Epub 2015 May 6. PubMed PMID: 25967680; PubMed Central PMCID: PMC4475443.
The incidence of adverse tracheal intubation-associated events (TIAEs) and associated patient, practice, and intubator characteristics in the neonatal intensive care unit (NICU) setting are unknown.
To determine the incidence of adverse TIAEs and to identify factors associated with TIAEs in the NICU.
Single-site prospective observational cohort study of infants who were intubated in a level 4 referral NICU between September 1, 2011 and November 30, 2013. A standardized pediatric airway registry was implemented to document patient, practice, and intubator characteristics and outcomes of intubation encounters. The primary outcome was adverse TIAEs.
Adverse TIAEs occurred in 153 of 701 (22%) tracheal intubation encounters. Factors that were independently associated with lower incidence of TIAEs in logistic regression included attending physician (vs. resident; odds ratio (OR) 0.4, 95% CI: 0.16, 0.98) and use of paralytic medication (OR 0.45, 95% CI: 0.25, 0.81). Severe oxygen desaturations (≥ 20% decrease in oxygen saturation) occurred in 51.1% of encounters and were more common in tracheal intubations performed by residents (62.8%), compared to fellows (43.2%) or attendings (47.5%; p = 0.008).
Adverse TIAEs and severe oxygen desaturation events are common in the NICU setting. Modifiable risk factors associated with TIAEs identified include intubator training level and use of paralytic medications.